

UNITED STATES NUCLEAR WASTE TECHNICAL REVIEW BOARD

2300 Clarendon Boulevard, Suite 1300 Arlington, VA 22201

Meeting of the Panel on the Waste Management System

AGENDA Spent Fuel Transportation Safety

November 19-20, 1997

Sheraton National Hotel Columbia Pike & Washington Boulevard Arlington, VA 22204 Tel: (703) 521-1900 Fax: (703) 521-0332

Wednesday, November 19

8:30 a.m. Introductory remarks

John Arendt, Panel Chair

Nuclear Waste Technical Review Board (NWTRB)

8:40 a.m. The federal regulatory framework: U.S. Department of Transportation

Richard Hannon and Richard Boyle

9:10 a.m. Questions/discussion

9:25 a.m. The federal regulatory framework: U.S. Nuclear Regulatory Commission

Charles Haughney

9:55 a.m. Questions/discussion

10:10 a.m. Historical safety performance of spent fuel transportation

James McClure, Sandia National Laboratories

10:30 a.m. Questions/discussion

10:45 a.m. BREAK (15 minutes)

11:00 a.m. Predicting cask performance in accidents (the Modal Study)

Larry Fischer, Lawrence Livermore National Laboratory

11:45 a.m. Questions/discussion

Wednesday, November 19 (continued)

12:00 p.m. LUNCH (1 hour and 10 minutes)

1:10 p.m. Department of Energy environmental-statements-related risk studies S.Y. Chen, Argonne National Laboratory

1:25 p.m. Questions/discussion

1:35 p.m. RADTRAN: a risk-assessment tool

Sieglinde Neuhauser, Sandia National Laboratories

2:20 p.m. Questions/discussion

2:40 p.m. Critique of Department of Energy/Nuclear Regulatory Commission transportation analyses

Marvin Resnikoff, Radioactive Waste Management Associates

3:00 p.m. Questions/discussion

3:10 p.m. BREAK (15 minutes)

3:25 p.m. Transportation planning and execution: commercial spent fuel

Robert Jones, transportation consultant

4:15 p.m. Questions/discussion

4:35 p.m. Transportation planning and execution: the Navy experience

Richard Guida, Naval Propulsion Program

4:55 p.m. Questions/discussion

5:10 p.m. Questions/comments from the public

5:40 p.m. Recess

Thursday, November 20

8:30 a.m. Reconvene/introductory remarks

John Arendt, panel chair, NWTRB

8:40 a.m. Opening statements from additional round-table participants

Dwight Shelor, Department of Energy Robert Halstead, State of Nevada Robert Van Namen, Duke Power

Robert Fronczak, Association of American Railroads

Fred Millar, Nuclear Waste Citizens Coalition

9:30 a.m. BREAK (15 minutes)

9:45 a.m. Round-table discussion (participants include presenters from previous day)

11:30 a.m. Questions/comments from the public

12:00 p.m. Closing remarks/adjournment

John Arendt, panel chair, NWTRB